Percocet Overdose Symptoms, Side Effects & Treatment

Percocet is the established brand name for the combination of two different substances: oxycodone and acetaminophen. Each of these compounds is considered a pain reliever, the main difference being that oxycodone is an opioid and acetaminophen is not.

Oxycodone is a semisynthetic prescription opioid. Similar to other opioid analgesics, oxycodone binds to opioid receptors in the brain to subdue chronic pain. Physicians recommend the medication for moderate and severe pain relief for instances ranging from a toothache to cancer treatment. It is highly addictive, often overprescribed, and contributes to thousands of overdose deaths annually.

Acetaminophen also reduces pain, discomfort, and fever. It is used for any number of basic treatments from headaches to colds. The drug is well-known for having dangerous interactions with the liver when taken in excess. When combined with oxycodone, acetaminophen performs the specific function of increasing oxycodone’s painkiller effects while lowering the dosage needed to achieve said effects.

Percocet is stronger than oxycodone on its own. Additionally, the combination with acetaminophen allows it to last longer and be more effective in most instances. Simply put, the combination present in Percocet is a safer, better alternative than double doses of opioids.

Some street drug dealers have taken advantage of this fact. In June 2017, several overdose deaths in the state of Georgia were linked to fake Percocet. Individuals looking to use this prescription drug recreationally were tricked into purchasing and consuming a deadlier opioid. Misuse of Percocet is dangerous enough as it is, adding the unpredictability of illicit knockoffs makes the likelihood of accidental overdose even higher.

The blend of the opioid oxycodone and the drug acetaminophen in Percocet makes this a unique drug — with overdose symptoms and side effects that truly set it apart.

Percocet Overdose | Percocet Overdose Treatment, Signs, & Symptoms
Chasing after a Percocet high puts users in the crosshairs of an overdose. A number of symptoms may manifest following a session of misuse, including:
  • Muscle weakness: can occur as limpness of the extremities or a full-body sluggishness.
  • Difficult or uneven breathing: healthy lung activity is characterized by an even, uninterrupted rising and falling of the rib cage. Momentary lapses in this cycle are points of concern.
  • Fatigue or stupor: beyond feeble muscle contraction comes a state of mental exhaustion as well. A clear head is not likely in an overdose. Victims may be unable to summon help themselves.
  • Nausea: this may be accompanied by vomiting or gagging. It might be impossible to keep food or liquids down for more than a few minutes, if at all.
  • Cyanosis: leading to blue or purple coloration of lips and nails.
  • Fainting spells or full coma: victims may collapse from a cumulative weakness of mind and body. At its worst, this could result in a full-fledged coma.
  • Seizures and body spasms: these will be uncontrollable and often sporadic in nature.
True enough, these symptoms are very similar to a traditional opioid overdose. This has the oxycodone component in Percocet to blame. The difference comes when considering the overdose symptoms of acetaminophen as well:
  • Jaundice
  • Diarrhea or constipation
  • Loss of appetite
  • Painful stomach or abdominal region
  • Profuse sweating or clammy skin
  • Feelings of irritability or confusion
Neither overdose symptoms of oxycodone or acetaminophen should be discounted. Get victims to an emergency room promptly.
Side effects, substance use disorders, withdrawal symptoms, and overdose are all less likely with Percocet than with oxycodone. This being said, a number of outcomes can result from a Percocet overdose such as:
  • Kidney failure
  • Urinary infections
  • Chronic constipation
  • Tolerance and dependence
  • Immune system problems
Above all else, perhaps the chief lasting side effect of Percocet overdose is liver damage. Both active ingredients found in Percocet are bad for the organ. Acetaminophen is especially dangerous in this regard.
For those not accustomed to or without a tolerance to opioids, as little as 40 mg of oxycodone could result in an overdose. But, as mentioned in the section prior, acetaminophen is what makes Percocet overdose such a concern. There has always been an inherent risk in mixing opioids with alcoholic beverages, but Percocet takes things to another level entirely. Acetaminophen and alcohol are truly the liver’s worst nightmare. Because of this, Percocet pills are usually capped off at 325 mg of acetaminophen each, and physicians strongly discourage taking any amount over 4,000 mg a day of the drug. When left unchecked, acetaminophen is considered a hepatotoxic compound which creates permanent damage to the liver cells completely. 7000 mg of acetaminophen means almost certain death.
Physicians use an anti-opioid medication, naloxone, to suppress the effects of an opioid overdose. However, this will only help for half of the equation, something must also be done to counteract the acetaminophen poisoning. To do this, emergency medical practitioners can administer an antidote known as N-acetylcysteine. This compound is essential in preventing liver failure. The faster these substances are given to a Percocet overdose victim the better chance they will have to survive this dangerous encounter.

Worried about your Percocet dosage? Are you concerned someone you love is addicted? Call The Recovery Village. Our caring representatives are available to take your call anytime, day or night, and will answer your questions and give you the guidance you need. It’s free, completely confidential and there is no obligation to commit to treatment. Hope and healing are possible, the first step is reaching out.

Percocet Overdose Symptoms, Side Effects & Treatment
5 (100%) 1 vote